Thunderstorm Wind, Brunswick
- When
- August 24, 9:00 PM EST
- Where
- Brunswick County, Maco
- Measured
- 55 kt (63 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.283, -78.150
Large treee limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 24, 7:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 840 PM EDT SAT AUG 24 2002 HAVE ALREADY UPDATED THE ZONES TO HANDLE THE CONVECTION COMING INTO THE COASTAL ZONES. THESE STORMS ARE THRIVING IN HIGH INSTABILITY AND STRONG CONVERGENCE ALONG A TROUGH. THERE ARE ALSO MANY BOUNDARY INTERACTIONS CAUSING STORMS TO PULSE RAPIDLY. GIVEN WARM BUT DRY PROFILE ALOFT WOULD EXPECT THE MAIN THREAT TO BE FROM WIND GUSTS. WILL NEED TO UPDATE THE ZFP AGAIN LATER TONIGHT WHEN I/LL TAKE A CLOSER LOOK AT TEMPS AND THE OTHER DETAILS. WILL ALSO DISCONTINUE THE HEAT ADVSRY AT THIS TIME. MARINE: DO NOT EXPECT THE PRES GRAD TO RELAX UNTIL LATE. SO WILL UPDATE TO NUDGE SPEEDS UP A NOTCH AND INCREASE THE COVERAGE OF STMS EXPECTED. PRELIMINARY NUMBERS... FCSTID = 29 KILM 77 93 75 85 / 60 30 30 50 KLBT 75 92 71 84 / 50 30 30 50 KFLO 76 93 72 85 / 50 30 30 50 KMYR 78 90 76 85 / 60 30 30 50 .ILM... NC...NONE. SC...NONE. PFAFF
NCZ087-096-099-SCZ017-023-024-032>034-251115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 712 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING EAST... NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745 AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS. && MR
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 810 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST... NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 855 PM EDT SAT AUG 24 2002 ...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST SOUTHEAST... A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST OF MAPLE HILL...TO KELLY...TO WHITEVILLE...TO TABOR CITY...TO PAMPLICO...WILL MOVE TO NORTH OF SURF CITY...TO CASTLE HAYNE...TO MACO..TO LONGS...TO KINGSTREE LINE BY 1000 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH CAN BE EXPECTED...WITH ISOLATED AMOUNTS AS HIGH AS TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
903 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM CLARKTON NC WIND DAMAGE
08/24/02 BLADEN TREES DOWN NEAR CLARKTON.
REPORTED BY LAW
ENFORCEMENT.
MRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
921 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM WHITEVILLE NC WIND DAMAGE
08/24/02 COLUMBUS LARGE TREE LIMBS DOWN.
REPORTED BY COLUMBUS
COUNTY 911.
0850 PM 10 NW WHITEVILLE NC WIND DAMAGE
08/24/02 COLUMBUS *** 0 DEAD, 0 INJ ***
TREE DOWN ON CAR ON
HIGHWAY 701 NEAR RED HILL
SWAMP. REPORTED BY COLUMBUS
COUNTY 911.
MRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
934 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM BURGAW NC WIND DAMAGE
08/24/02 PENDER TREES DOWN NEAR HIGHWAY 53
AND PINEY ROAD. REPORTED BY
SHERIFFS DEPARTMENT.
MRRThe Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large treee limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316143.